Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Nonsmooth Data Error Estimates
for Approximations of an Evolution Equation
with a Positive-Type Memory Term

Authors: Ch. Lubich, I. H. Sloan and V. Thomée
Journal: Math. Comp. 65 (1996), 1-17
MSC (1991): Primary 45K05, 65M60, 65D32
MathSciNet review: 1322891
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the numerical approximation of an integro-differential equation which is intermediate between the heat and wave equations. The proposed discretization uses convolution quadrature based on the first- and second-order backward difference methods in time, and piecewise linear finite elements in space. Optimal-order error bounds in terms of the initial data and the inhomogeneity are shown for positive times, without assumptions of spatial regularity of the data.

References [Enhancements On Off] (What's this?)

  • 1 J.-C. López-Marcos, A difference scheme for a nonlinear partial integrodifferential equation, SIAM J. Numer. Anal. 27 (1990), 20--31. MR 91e:65160
  • 2 C. Lubich, Convolution quadrature and discretized operational calculus. I, Numer. Math. 52 (1988), 129--145. MR 89g:65018
  • 3 W. McLean and V. Thomée, Numerical solution of an evolution equation with a positive type memory term, J. Austral. Math. Soc. Ser. B 35 (1993), 23--70. MR 94e:65094
  • 4 W. McLean, V. Thomée, and L.B. Wahlbin, Discretization with variable time steps of an evolution equation with a positive type memory term, Applied Mathematics Report, vol. AMR93/18, School of Mathematics, University of New South Wales.
  • 5 O. Nevanlinna, On the numerical solutions of some Volterra equations on infinite intervals, Rev. Anal. Numér. Théorie Approximation 5 (1976), 31--57. MR 58:25043
  • 6 J.M. Sanz-Serna, A numerical method for a partial integro-differential equation, SIAM J. Numer. Anal. 25 (1988), 319--327. MR 89d:65113
  • 7 V. Thomée, Galerkin finite element methods for parabolic problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, Berlin and New York, 1984. MR 86k:65006

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 45K05, 65M60, 65D32

Retrieve articles in all journals with MSC (1991): 45K05, 65M60, 65D32

Additional Information

Ch. Lubich
Affiliation: Mathematisches Institut, Universität Tübingen, Auf der Morgenstelle 10, D-72076 Tübingen, Germany

I. H. Sloan
Affiliation: School of Mathematics, University of New South Wales, Sydney 2052, Australia

V. Thomée
Affiliation: Department of Mathematics, Chalmers University of Technology, S-412 96 Göteborg, Sweden

Keywords: Evolution equation, memory term, nonsmooth data, convolution quad\-ra\-ture
Received by editor(s): August 30, 1994
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society